1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

How Long After A Hypo?

Discussion in 'Ask A Question' started by Andy Dathyl, Jul 25, 2018.

  1. Andy Dathyl

    Andy Dathyl Type 3c · Newbie

    Messages:
    4
    Likes Received:
    1
    Trophy Points:
    43
    Okay, so I've jumped on my husband's account to ask this, looks like I'm making his first post :angelic:

    My husband Andy is a type 3c diabetic, he was diagnosed a few months ago. Recently, his BG has been at a more manageable level between 7 and 10, but he's started having more hypos, mostly night hypos, but sometimes in the afternoon or evening too. Today, after dinner, he was tired (he's been having trouble sleeping lately), so decided to go for a nap, then came in as he thought he was having a hypo...he was, 1.5. I got him a drink, and he ate a piece of bread with jam along with one of those Mr Kipling mini battenburgs, and fifteen minutes later, we're up to 4.6, so he went back to bed. I've just gone in, maybe 45 minutes since the hypo, his BG is only up to 5.0 though after quite a bit of sugar.

    We're both on a steep learning curve, and I can only get a call back tomorrow from his diabetes support nurse, so I decided to ask you lot, you're probably quite a bit more knowledgeable living with it. So, how long after a hypo should BG levels be at a reasonable level?

    Thank you in advance.
     
  2. porl69

    porl69 Type 1 · Well-Known Member

    Messages:
    3,655
    Likes Received:
    4,081
    Trophy Points:
    198
    Hi @Andy Dathyl 's other half and welcome to the forum.
    His BG at 1.5 was VERY low and you did the right thing. BG's can take a while to go up depending on person to person and also what is used to treat the hypo. I and a lot of people tend to use jelly babies 5 at a time will give 20g of pretty quick acting carbs. A lot also use dextrose tablets which will raise the BG's a lot quicker. It is usual to test 15 mins after taking a fast acting glucose and possibly repeating the glucose intake and then testing 15 mins later.
     
    • Agree Agree x 2
    • Winner Winner x 1
  3. Andy Dathyl

    Andy Dathyl Type 3c · Newbie

    Messages:
    4
    Likes Received:
    1
    Trophy Points:
    43
    Brilliant, thank you very much, it's nice to be reassured. I thought I'd picked up another bag of jelly babies, I was wrong though. He's gone up to 9.2, so the second lot of pop seemed to do it.
    We hadn't got any dextrose tabs, I'll make sure to pick some up tomorrow. I was thinking of grabbing some glucose gel just in case.

    Thank you a million.
     
  4. Deleted Account

    Deleted Account · Guest

    @porl69 has said most of what I was going to say.
    But I can't leave him without a final say.
    I just wanted to add, when your husband has a hypo, he needs something which will quickly raise his BG. Ingestion of anything with fat in it such as chocolate or Mr Kiplings mini battenburgs (ooo ... I haven't eaten battenburg for many years. Now I have a yearning) will be slowed down by the fat.
    This is why we have things like Lucozade or jelly babies or dextrose or glucotabs.

    The only time I ever have a hypo is at the most inconvenient time (I am not sure if there is a convenient time). Therefore, I have tubes of GlucoTabs littered around my house, car, bags, pockets, ... and I am sure I am not alone (although others may use jelly babies or Lucozade ).
     
    • Agree Agree x 2
  5. Juicyj

    Juicyj Type 1 · Expert
    Retired Moderator

    Messages:
    8,411
    Likes Received:
    6,711
    Trophy Points:
    198
    Hi and welcome to the forum @Andy Dathyl 's other half :)

    I would urge to get some advice on adjusting his insulin as soon as you can, you will need to get advice from his diabetic nurse about adjusting his doses, also the hypo at 1.5 is very low, so getting advice on changing this as soon as you can is important, also to add as he is having night time hypos, which need to be avoided so it may be that his current insulin regime is not right, switching to a basal/bolus regime would help him make adjustments to manage his blood glucose levels far more easily.
     
    • Like Like x 1
  6. porl69

    porl69 Type 1 · Well-Known Member

    Messages:
    3,655
    Likes Received:
    4,081
    Trophy Points:
    198
    Missed out on that @helensaramay and thank you for putting that on here
     
    • Like Like x 1
  7. Deleted Account

    Deleted Account · Guest

    And you thought a response would give you the last world :-D
     
  8. Wriggler

    Wriggler · Newbie

    Messages:
    1
    Likes Received:
    1
    Trophy Points:
    23
    Hi. I am new here, but not to night hypos. Sure it’s good to have a quick acting glucose snack if you BG is that low but also important to have some low GI carbs also to stop your BG dropping low again later. BH can be like a pendulum the lower you go the higher you can come back up Later and it can drop again several times in the next 12-24 hrs.
    Maybe ask for the use of a 24 he BG monitor to see what’s happening I vin the night if you can’t get it right in the next few days. Good luck .
     
    • Like Like x 1
    • Agree Agree x 1
  9. porl69

    porl69 Type 1 · Well-Known Member

    Messages:
    3,655
    Likes Received:
    4,081
    Trophy Points:
    198
    Yep I sure did
     
    • Funny Funny x 3
  10. Andy Dathyl

    Andy Dathyl Type 3c · Newbie

    Messages:
    4
    Likes Received:
    1
    Trophy Points:
    43
    Thank you everybody. He saw his consultant last week and mentioned that he's been getting more hypos, but she didn't think there was anything to worry about. He's got an appt with his nurse next week, so I'll have him ask again. He's done so well cutting down on his sugar, I don't want him to go back to normal and stay on a higher dose, him neither.

    He's up and about absolutely fine now. I had no idea about the fat, we were never told it. You lot are a font of knowledge, thank you all so much.
     
    • Like Like x 1
  11. Circuspony

    Circuspony Type 1 · Well-Known Member

    Messages:
    857
    Likes Received:
    488
    Trophy Points:
    103
    The advise I got for hypos was jelly babies / glucose tablets / other fast acting sugar immediately and only take the carby snack 10 mins later once you've tested and know your BG is on the rise.

    Night time hypos usually get a bit more attention from consultants in case you don't wake up! I was told to change the timing of my long lasting insulin and make sure my BG level was above 6 before bed when I had a few issues
     
    • Agree Agree x 1
  12. Andy Dathyl

    Andy Dathyl Type 3c · Newbie

    Messages:
    4
    Likes Received:
    1
    Trophy Points:
    43
    Oh this is an interesting one. I've always frozen bottles of water, and he's discovered in the recent heat that he likes it too, so he should be good with juice too. Thank you for that.
    I picked more jelly babies up today, and a few packs of dextrose tabs, so he's all set. Just need to look into what would be best for if he ever has a bad hypo out on his own. I'm thinking a card in his wallet with his info, and a big DO NOT GIVE INSULIN :arghh:
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook